Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 499, NWS Tulsa, OK

August 29, 2008LeFlore County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 29, 2008, 7:52 PM CDT for LeFlore County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2008, 7:52 PM CDT (00:52 UTC)
Expired
Aug 29, 2008, 8:29 PM CDT
In force
37 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 22 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 300052
SVRTSA
OKC079-300145-
/O.NEW.KTSA.SV.W.0499.080830T0052Z-080830T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
752 PM CDT FRI AUG 29 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LE FLORE COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 845 PM CDT

* AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR CAMERON...MOVING NORTHWEST
  AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POTEAU.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3498 9445 3508 9473 3528 9456 3521 9444
      3520 9444 3512 9444 3511 9444
TIME...MOT...LOC 0052Z 125DEG 9KT 3512 9455

$$
3 follow-up statements
000 
WWUS54 KTSA 300108
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
808 PM CDT FRI AUG 29 2008

OKC079-300145-
/O.CON.KTSA.SV.W.0499.000000T0000Z-080830T0145Z/
LE FLORE OK-
807 PM CDT FRI AUG 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN LE FLORE COUNTY...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS TO 60 MPH. 
THIS STORM WAS LOCATED NEAR CAMERON...MOVING NORTHWEST AT 10 MPH. 
THIS STORM HAS RECENTLY WEAKENED...HOWEVER RADAR INDICATES DAMAGING 
WINDS MAY HAVE OCCURRED BETWEEN SHADY POINT AND CAMERON DURING THIS 
WEAKENING STAGE.  

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SHADY 
POINT...CAMERON AND SCULLYVILLE.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3501 9448 3508 9473 3528 9456 3521 9444
      3511 9444
TIME...MOT...LOC 0107Z 125DEG 9KT 3514 9459

$$
000 
WWUS54 KTSA 300116
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
816 PM CDT FRI AUG 29 2008

OKC079-300145-
/O.CON.KTSA.SV.W.0499.000000T0000Z-080830T0145Z/
LE FLORE OK-
816 PM CDT FRI AUG 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN LE FLORE COUNTY...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS TO 60 MPH.
THIS STORM WAS LOCATED NEAR SHADY POINT...MOVING NORTHWEST AT 10 MPH.
THIS STORM HAS RECENTLY WEAKENED...HOWEVER RADAR INDICATES DAMAGING 
WINDS MAY HAVE OCCURRED BETWEEN SHADY POINT AND CAMERON DURING THIS 
WEAKENING STAGE.  

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SHADY POINT AND
SCULLYVILLE.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3505 9456 3508 9473 3528 9456 3521 9444
      3512 9448
TIME...MOT...LOC 0116Z 125DEG 9KT 3515 9461

$$
000 
WWUS54 KTSA 300129
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
829 PM CDT FRI AUG 29 2008

OKC079-300139-
/O.CAN.KTSA.SV.W.0499.000000T0000Z-080830T0145Z/
LE FLORE OK-
829 PM CDT FRI AUG 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LE FLORE COUNTY
IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

GUSTY WINDS TO 40 MPH AND VERY HEAVY RAIN WILL STILL BE POSSIBLE 
WITH THIS STORM AS IT SLOWLY DIMINISHES ACROSS NORTHEASTERN LE FLORE 
COUNTY.

LAT...LON 3505 9456 3508 9473 3528 9456 3521 9444
      3512 9448
TIME...MOT...LOC 0129Z 125DEG 9KT 3517 9464

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:32 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 29, 6:32 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
632 PM CDT FRI AUG 29 2008

.DISCUSSION...

.AVIATION...
ONGOING STORMS SOUTH OF OUTFLOW BOUNDARY ARE EXPECTED TO DIMINISH
AFTER SUNSET...AND WILL MENTION LIGHT FOG ACROSS NORTHWEST
ARKANSAS AS AIRPORTS DID RECORD LIGHT RAINFALL WHICH MAY OFFSET
THE ADVECTION OF LOWER DEWPOINTS OVERNIGHT. CHOSE TO MENTION
THUNDERSTORMS IN VICINITY ACROSS OKLAHOMA TAF SITES...WITH
EXPECTATION OF DRIER DEWPOINTS KEEPING ARKANSAS SITES WITH LESSER
AFTERNOON CONVECTIVE COVERAGE.

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT FRI AUG 29 2008/

DISCUSSION...
VERY INTERESTING FORECAST FOR THE NEXT SEVEN DAYS. SEVERAL
WEAK BOUNDARIES ALONG WITH A WEAK COOL FRONT MOVING SOUTH
THROUGH THE REGION THIS EVENING COULD CAUSE ADDITIONAL
ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT.

RATHER BENIGN WEATHER PATTERN WITH SURFACE HIGH PRESSURE
TO OUR NORTHEAST AND PUSHING SLIGHTLY DRIER AIR OVER THE
FORECAST AREA THROUGH THE LONG WEEKEND BUT COULD SEE SOME
DIURNAL THUNDERSTORMS BUT THINK AFTER SATURDAY THE COVERAGE
WILL BE MINIMAL. TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY
ABOVE LATE SUMMER NORMALS.

THE BIG QUESTION IS HOW WILL GUSTAV AFFECT THE REGION
NEXT WEEK. EVEN THOUGH CONFIDENCE IS STILL LOW ON THE EXACT
TIMING AND TRACK OF THE SYSTEM...MODELS ARE INDICATING
INCREASINGLY LIKELINESS TO BRING THE TRACK CLOSE OR
OVER PORTIONS OF THE FORECAST AREA DURING THE MIDDLE TO
LATER PART OF NEXT WEEK.

IT IS STILL TOO EARLY TO PUT SPECIFICS TO THE FORECAST
BUT THIS TIME FRAME NEEDS TO BE MONITORED DUE TO A
POTENTIAL OF A SIGNIFICANT HEAVY RAIN EVENT WITH THIS
SYSTEM.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...07
LONG TERM....17
AVIATION...07
Hazardous weather outlook, Aug 29, 5:01 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
501 PM CDT FRI AUG 29 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
501 PM CDT FRI AUG 29 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWESTS ARKANSAS.
	ONSET...THIS AFTERNOON.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
STRONG HEATING AND WEAK SURFACE BOUNDARIES HAVE RESULTED IN
THUNDERSTORMS ACROSS OKLAHOMA AND ARKANSAS THIS AFTERNOON.
ENOUGH INSTABILITY WAS PRESENT FOR A STORM OR TWO TO BECOME
SEVERE.  STRONG DOWNBURST WINDS WILL BE THE MAIN RISK.

THE STRONG HEATING TODAY HAS RESULTED IN HEAT INDEXES AROUND
100 DEGREES IN PLACES. PLEASE USE EXTRA CAUTION WHEN
PURSUING OUTDOOR ACTIVITIES THIS AFTERNOON AND EARLY THIS
EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY. BETTER
THUNDERTORM CHANCES MAY OCCUR TOWARD THE MIDDLE OF NEXT WEEK
AS THE TROPICAL REMNANTS OF GUSTAV APPROACH THE AREA.  SHOULD
GUSTAV GET CLOSE ENOUGH TO EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS HEAVY RAIN MAY BE A PROBLEM.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Aug 29, 6:15 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
615 PM CDT FRI AUG 29 2008

OKZ073-300000-
PITTSBURG OK-
615 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHERN PITTSBURG

AT 615 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF BLANCO...STATIONARY. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...KIOWA...PITTSBURG...BLANCO AND
SAVANNA.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3469 9591 3489 9585 3484 9560 3466 9566
TIME...MOT...LOC 2315Z 104DEG 2KT 3477 9574
Special weather statement, Aug 29, 6:26 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
626 PM CDT FRI AUG 29 2008

OKZ049-300000-
PUSHMATAHA OK-
626 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     WESTERN PUSHMATAHA

AT 626 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FAR WESTERN PUSHMATAHA COUNTY...MOVING WEST AT 7 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3431 9579 3451 9577 3446 9559 3429 9567
TIME...MOT...LOC 2326Z 112DEG 6KT 3441 9573
Special weather statement, Aug 29, 6:38 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
638 PM CDT FRI AUG 29 2008

OKZ049-073-075-300030-
LATIMER OK-PITTSBURG OK-PUSHMATAHA OK-
638 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHERN PITTSBURG...NORTHERN PUSHMATAHA AND SOUTHWESTERN
     LATIMER

AT 638 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTH OF SAVANNA TO 4 MILES WEST OF
YANUSH...MOVING WEST AT 7 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...YANUSH...KIOWA...BLANCO...SAVANNA AND
SARDIS.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3486 9591 3476 9528 3464 9533 3472 9593
TIME...MOT...LOC 2338Z 107DEG 6KT 3479 9585 3473 9539
Special weather statement, Aug 29, 7:01 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
701 PM CDT FRI AUG 29 2008

OKZ076-300045-
LE FLORE OK-
701 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 745 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     NORTHERN LE FLORE

AT 701 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SPIRO...MOVING WEST AT 8 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...SPIRO...SCULLYVILLE AND COWLINGTON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3517 9455 3521 9482 3523 9481 3535 9472
      3531 9466 3528 9467 3529 9463 3530 9464
      3533 9461 3530 9451
TIME...MOT...LOC 0001Z 105DEG 7KT 3525 9464
Special weather statement, Aug 29, 7:14 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
714 PM CDT FRI AUG 29 2008

OKZ073-300100-
PITTSBURG OK-
714 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHERN PITTSBURG

AT 714 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FAR SOUTHERN PITTSBURG COUNTY...APPROXIMATELY 9 MILES SOUTH OF
BLANCO...MOVING WEST AT 4 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3460 9583 3474 9581 3473 9557 3459 9556
TIME...MOT...LOC 0014Z 090DEG 4KT 3464 9568
Special weather statement, Aug 29, 7:36 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
736 PM CDT FRI AUG 29 2008

ARZ029-OKZ076-300115-
LE FLORE OK-SEBASTIAN AR-
736 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     CENTRAL SEBASTIAN

IN SOUTHEAST OKLAHOMA
     EASTERN LE FLORE

AT 736 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF CAMERON...EXPANDING SLOWLY IN ALL
DIRECTIONS. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...POTEAU...CAMERON...HARTFORD...ARKOLA AND MIDLAND.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3498 9464 3517 9462 3517 9429 3500 9428
TIME...MOT...LOC 0036Z 085DEG 7KT 3507 9450

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:01 PM CDTSpecial Weather StatementTSASequoyah44 min
Aug 29, 7:04 PM CDTAreal Flood AdvisoryTSAPittsburg116 min
Aug 29, 7:14 PM CDTSpecial Weather StatementTSAPittsburg46 min
Aug 30, 2:28 PM CDTSpecial Weather StatementTSAPawnee32 min
Aug 30, 3:32 PM CDTSpecial Weather StatementTSAOsage28 min
Aug 30, 5:48 PM CDTSpecial Weather StatementTSARogers27 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.